Hail, Ulster
- When
- August 13, 2:00 PM EST
- Where
- Ulster County, Kingston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.933, -74.017
A thunderstorm developed in extreme western Dutchess County on the afternoon of August 13. This storm moved west across the Hudson river into the city Kingston, Ulster County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A thunderstorm developed in extreme western Dutchess County on the afternoon of August 13. This storm moved west across the Hudson river into the city Kingston, Ulster County. It became severe as a weather spotter reported penny, nickel, half dollar and eventually, hen's egg size hail stones. These reports were all within about five minutes. No significant damage was reported to the National Weather Service on account of this hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 13, 1:50 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 250 PM EDT WED AUG 13 2003 UPDATE DISC...UPDATED TO INCLUDE FLASH FLOOD WATCH ALL ZONES EXC HAMILTON AND NORTHERN HERKIMER COUNTIES...AND INCLUDE THE POSSIBILITY OF TORRENTIAL DOWNPOURS. THUNDERSTORM CELLS MOVING ALONG A LINE IN LITCHFIELD AND SARATOGA COUNTIES HAVE PRODUCED LOCALLY HEAVY RAINFALL...AND FLASH FLOOD WARNINGS WERE ISSUED IN THOSE TWO COUNTIES. NO CHANGES BEYOND FIRST PERIOD. ALY...FF WATCH ALL ZONES EXC NYZ032-033. RCK PREVIOUS EARLY MORNING... DISC... .SHORT TERM...WEAK FRNTL BNDRY FM SW MAINE TO WK SFC LOW NEAR ALB...HAS BEEN FOCUS OF CONVECTION THAT HAS LINGERED INTO THE EARLY MRNG HRS. OVER THE NEXT FEW HRS THE SFC LOW WILL PROPAGATE EAST AND THE BOUNDARY WILL SLIDE SOUTH. OVER THE REST OF THE FCA -SHRA AND TSRA HAVE ENDED. TO THE SOUTH OF THE BOUNDARY TD REMAIN IN THE 70S...WHILE IN THE 60S TO ITS NW. DRIER AIR WILL FILTER INTO NW ZNS...BUT OTHERWISE RICH LOW LEVEL MOISTURE SUPPLY SHOULD ENSURE MORNING FOG AND STRATUS. SFC HIGH OVER UPPER GREAT LAKES WILL BUILD EAST TDY...HWVR ACROSS S QUEBEC IS ANOTHER CONSIDERABLY DRIER AND COOLER SFC HIGH SEPARATED FROM THE GRTLKS ONE BY FRONT FM JAMES BAY TO ST LAWRENCE VLY. THIS POCKET OF COOLER AND DRIER AIR WILL BE SHUNTED OFF TO OUR NORTH AND EAST HWVR. THE GRTLKS HIGH IS ACTUALLY VERY WARM...AND DRY. IT WILL BRING HOT AIRMASS FM UPPER PLAINS ACROSS ONTARIO...THEN INTO OUR AREA FROM THE NORTHWEST. MEANWHILE OLD SFC BOUNDARY WILL REMAIN ACROSS S NEW ENG AND NY S TIER AND WITH RICH LLVL MOISTURE ACROSS THESE AREAS WL PROVIDE FUEL ONCE AGAIN TO THE DAILY OUTBREAK OF -SHRA AND TSRA. HOWEVER TDYS ACTIVITY SHOULD BE MAINLY CONFINED TO THE S TIER OF ZONES...LESS TROPICAL IN NATURE AND SCT IN CHARACTER. .LONGER TERM...RIDGE WILL BUILD AT ALL LEVELS OVER MUCH OF AMERICA TNGT INTO THURSDAY. BY THU NT 1000-500HPA THICKNESS WILL BE OVER 570 ACROSS FCA...WITH EVEN HOTTER AIR STREAMING INTO RGN FRI. TEMPS WILL BE WELL IN THE 80S THU...AND NR 90 FRI. WITH SO MUCH MOISTURE IN THE GROUND...IT WILL ACT AS A BREAK KEEPING THEM FROM SOURING WELL INTO THE 90S...AND INSTEAD JUST INCREASING THE HUMIDITY IN THE BOUNDARY LAYER. FRIDAY THE RIDGE RETROGRADES BACK TO THE WEST...A TROF FORMS OVER QUEBEC. FRI NT AND SAT THE FIRST SIGNIFICANT COLD FRONT IN TWO WEEKS DROPS SOUTH ACROSS THE REGION TRIGGERING A ROUND OF -SHRA AND TSRA AND USHERING IN A COOLER DRY AMASS FOR SUN...AND FEATURING BRIGHT SUNSHINE. .EXTNDD...NEXT WEEK REGION IS ON S EDGE OF WESTERLIES AS UPPER TROFS USHER IN A CDFNT FOLLOWED BY A DRY AND COOLER SFC HIGH...THEN IT SLIDES OFFSHORE...RETURN FLOW BRINGS TEMPS BACK TO 80S...THEN NEXT SHORT WV REPEATS THE PATTERN...WITH A CYCLE OF ABOUT 3 DAYS. IN SHORT AFTER THIS AFTERNOON THE STEAMBATH...WITH DAILY ROUNDS OF HEAVY DOWNPOURS IS OVER. .HYDROLOGICAL DISCUSSION...SCT SHRA AND TSRA WILL BE AROUND THIS AFTN...BUT COVERAGE WILL BE MUCH LESS THAN THE PAST FEW DAYS...AND MOST CONCENTRATED TO THE SOUTH OF ALB. IF AREAS THAT HAVE HAD LARGE AMOUNTS OVER THE PAST FEW DAYS GET HIT AGAIN THERE COULD STILL BE SOME LOCALIZED OR ISOLD FLOODING THIS AFTERNOON SOUTH OF ALBANY. BEYOND THAT SHOULD BE DRY THROUGH FRIDAY...WITH ONLY VERY SLIGHT CHC OF -SHRA OR TSRA...GIVING THE AREA SOME MUCH NEEDED DRYING OUT TIME. .ALY...NONE. SNYDER
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-141045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 425 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...SCATTERED SHOWERS AND THUNDERSTORMS COULD CAUSE RAPID LOCALIZED RISES ON STREAMS IF THEY OCCUR IN AREAS THAT HAVE HAD HEAVY RAIN OVER THE PREVIOUS 2 DAYS. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SNYDER
The Albany radar (KENX), 73 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333599, 5333600, 5333601, 5333602.